Alert archive / Oregon / High Wind Watches in 2012

High Wind Watch 4, NWS Portland, OR

January 19, 2012

NWS Portland, OR issued this high wind watch at Jan 19, 2012, 2:23 PM PST. It took effect at Jan 20, 2012, 12:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 19, 2012, 2:23 PM PST (22:23 UTC)
In effect from
Jan 20, 2012, 12:00 PM PST
Expired
Jan 20, 2012, 3:44 AM PST
In force
Issued by
NWS Portland, OR

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this high wind watch went out at Jan 19, 2:19 PM PST, 4 minutes earlier.

Area forecast discussion, Jan 19, 2:19 PM PST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
219 PM PST THU JAN 19 2012

.SYNOPSIS...AN UPPER TROUGH WILL CONTINUE RAIN OVERNIGHT. A BRIEF
BREAK IN THE RAIN IS LIKELY LATE TONIGHT AND EARLY FRIDAY...BUT
ANOTHER WARM FRONT WILL MOVE TO THE COAST FRIDAY FOLLOWED BY A WEAK
COLD FRONT FRIDAY EVENING. A WEAKER UPPER AIR DISTURBANCE IS DUE
SATURDAY WITH ANOTHER STRONG SYSTEM SUNDAY. AND...THE STORMY
CONDITIONS FROM THE WEST WILL CONTINUE THROUGH MID WEEK.

&&

.SHORT TERM...THE FRONT HAS MOVED INLAND AND THE AVAILABLE MOISTURE
IS DECREASING WITH TAPERING OFF RAIN. ANOTHER SHORTWAVE NEAR 130 WEST
AS SEEN IN SATELLITE IMAGERY SHOULD KEEP PRECIPITATION GOING
TONIGHT...THOUGH LIGHTER. SO HAVE EXTENDED THE WINTER WEATHER
ADVISORY FOR THE GORGE AND UPPER HOOD RIVER VALLEY THROUGH THE
REMAINDER OF THE NIGHT.

THE NEXT SYSTEM BRINGS A WARM FRONT TO THE AREA FRIDAY. THIS WILL BE
A WIND PRODUCER ALONG THE COAST WITH THE LOWEST PRESSURE FURTHER
NORTH THAN TODAYS. WILL GO WITH A HIGH WIND WATCH. THE MAIN SURGE OF
THE ATMOSPHERIC RIVER WILL HAVE SHIFTED SOUTHWARD FOR FRIDAY WITH
ANOTHER AREA TO THE NORTH CLOSER TO THE SURFACE TROUGH. THROUGH
SIGNIFICANT RAIN...SHOULD NOT BE LIKE TODAY. THEN ANOTHER WARM FRONT
COLD FRONT SYSTEM FOR SUNDAY AND LATE FRIDAY. THE SURFACE LOW AGAIN
TAKES A MORE NORTHERLY TRACK AND SHOULD BE A WIND PRODUCER ALONG THE
COAST. MODELS HAVE BEEN IN GOOD AGREEMENT THROUGH THE SHORT TERM.

HEAVY RAIN AND MELTING SNOW HAVE WREAKED HAVOC ON THE RIVER WITH MANY
AT FLOOD STAGE AND BEYOND. SEE LATEST FLOOD STATEMENTS FOR UP TO DAY
INFORMATION. SS

.LONG TERM...ALL MODELS IN REASONABLE AGREEMENT MAINTAINING A MOIST
LOW LATITUDE JET ACROSS THE PACIFIC WITH ALMOST DAILY IMPULSES OR
FRONTAL WAVES. POP LIKELY OR BETTER WITH SEASONAL TEMPERATURES
THROUGH THE PERIOD. A LOOK AT PRECIPITABLE WATER FROM THE GFS...IT
APPEARS NEXT TUESDAY AND WEDNESDAY COULD BE ANOTHER HIGH IMPACT RAIN
EVENT. SS

&&

.AVIATION...RAIN HAS EASED...BUT STILL HAVE WIDESPREAD MVFR
CONDITIONS ACROSS REGION. THIS SAID...DO HAVE MOSTLY VFR OVER THE
INTERIOR S OF KS12. COLD AIR WITH FREEZING RAIN STILL A PROBLEM NEAR
K4S2 TO KDLS...AND INTO PARTS OF HOOD RIVER COUNTY TIL 01Z. EVEN
THOUGH PRECIP MORE LIGHT AND SPOTTY TONIGHT...WILL HAVE MOSTLY MVFR
CIGS OVER THE REGION...WITH BREAKS OF LOW VFR AT TIMES.

KPDX AND APPROACHES...PERSISTENT IFR/LOW MVFR CONDITIONS WITH LIGHT
RAIN/DRIZZLE THROUGH 00Z-01Z. WILL SEE CIGS LIFR A BIT TONIGHT...
AND MAY SEE BRIEF VFR CIGS AT TIMES...BUT GENERALLY REMAINING MVFR.
ROCKEYE.
&&

.MARINE...SEAS HOLDING AROUND 11 TO 15 FT THIS EVENING...WITH WINDS
NOW MOSTLY 15 TO 20 KT...WITH STRONGEST WINDS/HIGHEST SEAS S OF
CASCADE HEAD. WILL HOLD ONTO ADVISORIES FOR SEAS TONIGHT...AND FOR
WIND OVER THE CENTRAL COASTAL WATERS THROUGH EARLY EVENING. BENIGN
CONDITIONS TONIGHT INTO FRI AM...BUT NEXT SYSTEM ARRIVES ON FRI.
HIGH CONFIDENCE IN MOD TO STRONG GALE...SO WILL HOIST GALE WARNING
FOR FRI AND FRI NIGHT. SEAS WILL LIKELY CLIMB TO NEAR 20 FT BY LATE
FRI AFTERNOON...THEN TOP OUT AT 25 TO 30 FT FRI NIGHT.

WINDS DROP OFF FOR THE WEEKEND...BUT PLENTY OF SWELL TO PUSH ACROSS
THE COASTAL WATERS. WILL LIKELY KEEP W SWELL OF 20 TO 25 FT MOVING
ACROSS THE WATERS SAT AND SUN.				    ROCKEYE.
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY UNTIL 7 PM PST THIS EVENING FOR UPPER
     HOOD RIVER VALLEY-WESTERN COLUMBIA RIVER GORGE.

     FLOOD WATCH THROUGH FRIDAY MORNING FOR CASCADE FOOTHILLS IN LANE

     COUNTY-CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL OREGON
     COAST-CENTRAL WILLAMETTE VALLEY-COAST RANGE OF NORTHWEST
     OREGON-GREATER PORTLAND METRO AREA-LOWER COLUMBIA-NORTH
     OREGON COAST-NORTHERN OREGON CASCADE FOOTHILLS-SOUTH
     WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE.

WA...WINTER WEATHER ADVISORY UNTIL 7 PM PST THIS EVENING FOR WESTERN
     COLUMBIA RIVER GORGE.

     FLOOD WATCH THROUGH FRIDAY MORNING FOR GREATER VANCOUVER AREA-I-
     5 CORRIDOR IN COWLITZ COUNTY-SOUTH WASHINGTON CASCADE
     FOOTHILLS-SOUTH WASHINGTON COAST-WESTERN COLUMBIA RIVER
     GORGE.

PZ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS TONIGHT AND EARLY FRI
	 MORNING.
     SMALL CRAFT ADVISORY FOR WINDS FOR TODAY AND THIS EVENING FOR
	 COASTAL WATERS BETWEEN CAPE SHOALWATER AND CASCADE HEAD.
     GALE WARNING FOR ALL COASTAL WATERS FOR FRI AND FRI NIGHT.
     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR CONDITIONS TODAY
	 THROUGH FRI NIGHT.
&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Jan 19, 4:59 AM PST, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
459 AM PST THU JAN 19 2012

ORZ001>014-WAZ019>023-039-040-201600-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
459 AM PST THU JAN 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAIN WILL CONTINUE TODAY BEFORE EASING TONIGHT. THIS WILL
RESULT IN CONTINUED FLOODING ACROSS SEVERAL AREA RIVERS. PLEASE
SEE PDXFLSPQR FOR FURTHER DETAILS.

COLD AIR WILL CONTINUE TO SEEP INTO THE COLUMBIA RIVER GORGE AND
THE UPPER HOOD RIVER VALLEY TODAY. THIS WILL RESULT IN AREAS OF
SNOW...SLEET...AND FREEZING RAIN THROUGH EARLY THIS EVENING.
PLEASE SEE PDXWSWPQR FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FLOODING WILL CONTINUE ON SEVERAL AREA RIVERS OVER THE NEXT FEW
DAYS. PLEASE SEE PDXFLSPQR FOR FURTHER DETAILS.

STRONG WINDS ARE POSSIBLE ALONG THE COAST FRIDAY NIGHT THROUGH
EARLY SATURDAY MORNING...WITH SIGNIFICANT SNOW POSSIBLE IN THE
CASCADES ON SATURDAY. STRONG WINDS ARE POSSIBLE ALONG THE COAST
ONCE AGAIN BY THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ250-255-270-275-201600-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
459 AM PST THU JAN 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

GALE FORCE WINDS WILL CONTINUE ACROSS THE CENTRAL WATERS THIS
MORNING. LARGE SEAS WILL CONTINUE ACROSS THE WATERS THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STORM FORCE WINDS ARE POSSIBLE ACROSS THE WATERS FRIDAY AND FRIDAY
NIGHT. STRONG SYSTEMS WILL BRING GALE OR STORM FORCE WINDS TO THE
WATERS ON SUNDAY AND AGAIN BY THE MIDDLE OF NEXT WEEK. SEAS WILL
REMAIN HIGH THROUGH THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jan 19, 9:18 AM PST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
918 AM PST THU JAN 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     AVALANCHE        2 E SANTIAM JUNCTION    44.44N 121.91W
01/19/2012                   LINN               OR   LAW ENFORCEMENT

            SNOWSLIDE NEAR MILE POST 76 ON U.S. HIGHWAY 20 NEAR HOGG
            ROCK. HIGHWAY BLOCKED BOTH DIRECTIONS...COMMERCIAL TRUCK
            STUCK.

&&

DELSON
Local storm report, Jan 19, 9:49 AM PST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
949 AM PST THU JAN 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY SNOW       GOVERNMENT CAMP         45.30N 121.77W
01/19/2012  M14.0 INCH       CLACKAMAS          OR   PUBLIC

            AT MOUNT HOOD SKI BOWL SITE NEAR GOVERNMENT CAMP...SNOW
            FALL LAST 24 HOURS OF 14.0 INCHES. IN LAST 48 HOURS HAVE
            RECEIVED 25.0 INCHES.

0900 AM     HEAVY SNOW       MOUNT HOOD              45.38N 121.70W
01/19/2012  M14.0 INCH       CLACKAMAS          OR   PUBLIC

            AT TIMBERLINE LODGE...SNOWFALL IN LAST 24 HOURS OF 14.0
            INCHES. IN LAST 48 HOURS...21 INCHES.

0900 AM     HEAVY SNOW       MOUNT HOOD              45.38N 121.70W
01/19/2012  M14.0 INCH       CLACKAMAS          OR   PUBLIC

            AT MOUNT HOOD MEADOWS...14.0 INCHES OF SNOW IN LAST 24
            HOURS. LAST 48 HOURS HAVE RECEIVED 44.0 INCHES.

&&

CROCKEY
Local storm report, Jan 19, 10:05 AM PST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
1005 AM PST THU JAN 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLOOD            5 S NEWPORT             44.56N 124.05W
01/19/2012                   LINCOLN            OR   DEPT OF HIGHWAYS

            EROSION ON NORTHBOUND HWY 101 HAS CLOSED NORTHBOUND LANE.
            OREGON DOT WILL REPAIR...BUT WILL TAKE TIME. TRAVEL NOW
            REDUCED TO ONE LANE WITH FLAGGERS.

1000 AM     FLOOD            CHITWOOD                44.65N 123.82W
01/19/2012                   LINCOLN            OR   DEPT OF HIGHWAYS

            HIGHWAY 20 NOW REDUCED TO ONE LANE DUE TO FLOODING.

&&

CROCKEY
Local storm report, Jan 19, 10:07 AM PST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PORTLAND OR
1007 AM PST THU JAN 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLOOD            5 S NEWPORT             44.56N 124.05W
01/19/2012                   LINCOLN            OR   DEPT OF HIGHWAYS

            EROSION ON NORTHBOUND HWY 101 HAS CLOSED NORTHBOUND LANE.
            OREGON DOT WILL REPAIR...BUT WILL TAKE TIME. TRAVEL NOW
            REDUCED TO ONE LANE WITH FLAGGERS.

1000 AM     FLOOD            CHITWOOD                44.65N 123.82W
01/19/2012                   LINCOLN            OR   DEPT OF HIGHWAYS

            HIGHWAY 20 NOW REDUCED TO ONE LANE DUE TO FLOODING.

1005 AM     FLOOD            17 W ALSEA              44.40N 123.91W
01/19/2012                   LINCOLN            OR   DEPT OF HIGHWAYS

            LANDSLIDE OCCURRED EARLIER THIS MORNING NEAR MILEPOST 23
            ON HIGHWAY 34. HIGHWAY REMAINS CLOSED AT THIS TIME.

&&

CROCKEY
Local storm report, Jan 19, 10:18 AM PST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
1018 AM PST THU JAN 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     FLOOD            2 W TRIANGLE LAKE       44.17N 123.62W
01/19/2012                   LANE               OR   DEPT OF HIGHWAYS

            LANDSLIDE HAS CLOSED OREGON HWY 36.

&&

CROCKEY
Local storm report, Jan 19, 10:54 AM PST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
1054 AM PST THU JAN 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     ICE STORM        W HOOD RIVER            45.71N 121.53W
01/19/2012                   HOOD RIVER         OR   TRAINED SPOTTER

            0.25 INCH ICE ACCUMULATION. TREE BRANCHES DOWN. CURRENTY
            SLEET AND FREEZING RAIN.

&&

DELSON

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 4:02 PM PSTRiver Flood WarningPQRLincoln43 hr
Jan 18, 4:02 PM PSTRiver Flood WarningPQRBenton, Lincoln36 hr
Jan 18, 4:58 PM PSTSmall Craft Advisory for Hazardous SeasPQR38 hr
Jan 18, 5:28 PM PSTAreal Flood AdvisoryPQRBenton, Lane, Lincoln, Linn, Marion, Polk8 hr
Jan 18, 8:40 PM PSTRiver Flood WarningPQRBenton, Lane31 hr
Jan 19, 1:30 AM PSTAreal Flood AdvisoryPQRBenton, Clackamas, Lane, Lincoln, Linn, Marion and 4 more25 hr
Jan 19, 2:54 AM PSTGale WatchPQR12 hr
Jan 19, 2:54 AM PSTSmall Craft Advisory for WindsPQR16 hr
Jan 19, 3:23 AM PSTWinter Weather AdvisoryPQR24 hr
Jan 19, 4:13 AM PSTRiver Flood WarningPQRLane29 hr
Jan 19, 4:13 AM PSTRiver Flood WarningPQRLinn, Marion36 hr
Jan 19, 4:23 AM PSTGale WarningPQR8 hr
Jan 19, 4:23 AM PSTSmall Craft Advisory for WindsPQR15 hr
Jan 19, 9:04 AM PSTAreal Flood AdvisoryPQRClatsop, Columbia, Multnomah, Tillamook, Washington18 hr
Jan 19, 9:35 AM PSTRiver Flood WarningPQRClackamas, Marion8 days
Jan 19, 9:35 AM PSTRiver Flood WarningPQRClackamas24 hr
Jan 19, 9:35 AM PSTRiver Flood WarningPQRClackamas24 hr
Jan 19, 9:35 AM PSTRiver Flood WarningPQRClackamas, Multnomah18 hr
Jan 19, 9:35 AM PSTRiver Flood WarningPQRYamhill67 hr
Jan 19, 10:16 AM PSTRiver Flood WarningPQRClackamas18 hr
Jan 19, 12:07 PM PSTRiver Flood WarningPQRBenton, Lane, Linn14 hr
Jan 19, 12:07 PM PSTRiver Flood WarningPQRBenton, Linn22 hr
Jan 19, 12:07 PM PSTRiver Flood WarningPQRBenton, Linn28 hr
Jan 19, 12:07 PM PSTRiver Flood WarningPQRMarion, Polk55 hr
Jan 19, 12:07 PM PSTRiver Flood WarningPQRClackamas4 days
Jan 19, 2:56 PM PSTGale WarningPQR23 hr

Nearby

High Wind Watches in Oregon, 2012High Wind Watches in Washington, 2012Every high wind watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.